Texas, 2020High Wind in Texas, December 12 to 13, 2020
December 12 to 13, 2020 · NWS MAF · 2 events in 2 counties and zones
A deep upper level low moved into northern New Mexico. Strong winds on the south side of this system mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low moved into northern New Mexico. Strong winds on the south side of this system mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 10:48 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 12, 10:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1048 PM CST Sat Dec 12 2020
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions will continue the next 24 hours. Winds will veer to
the west overnight, increasing and becoming gusty by daybreak with
gusts to around 30kt possible through the morning. A strong cold
front will move into the region late Sunday morning, impacting SE
NM terminals by around 15-16Z, and progressing through TX
terminals through 18Z. Strong northwesterly winds will accompany
the front, with gusts around 40-45kt expected at all terminals
through mid to late afternoon. Winds will gradually decrease
thereafter, with light winds then expected after 14/00Z.
&&
.PREV DISCUSSION... /issued 218 PM CST Sat Dec 12 2020/
DISCUSSION...
A broad upper trough is over most of the country with a portion of
it over the Great Lakes region and another portion over the northern
Rocky Mountains. Temperatures today will be near or slightly above
normal across West Texas and Southeast New Mexico. The portion of
the upper trough over the northern Rocky Mountains will dig
southward tonight with the base of the trough moving over the area.
High west winds are expected in the Guadalupe Mountains beginning
tonight as a result of high winds across the base of the trough
moving over the area. Winds will transition to the north by Sunday
afternoon as the trough moves eastward. The winds are expected to be
gusty out of the north with most of the area being impacted by these
winds. The High winds will continue for the Guadalupe Mountains into
the afternoon hours. A High Wind Warning is in effect for the
Guadalupe Mountains tonight into Sunday afternoon. A Wind Advisory
has been issued for Sunday as the cold front moves into the area for
the Southeast New Mexico plains and much of the Permian Basin and
Trans Pecos. Temperatures on Sunday will be cooler behind the cold
front with highs ranging from the 40s in the Permian Basin and
southeast New Mexico to the 60s and 70s across the Rio Grande. There
is a slight chance of showers across the Western Low Rolling Plains
on Sunday; otherwise, expect this frontal passage to be dry.
Temperatures will stay cool on Monday with highs mostly in the 50s.
Another upper trough will approach the region from the Pacific
Northwest and will be over the Rocky Mountains Monday evening. The
base of this trough is expected to again pass over West Texas and
Southeast New Mexico. This may again result in strong winds across
the Guadalupe Mountains Monday night into Tuesday morning. Another
cold front is expected to move into the area as the upper trough
moves eastward on Tuesday. This front will result in high
temperatures mostly being in the 50s on Tuesday. The surface high
will be near the area on Wednesday which will keep temperatures cool
with highs mostly in the 50s. Temperatures will warm up a little on
Thursday as southerly winds return to the area. Another upper trough
will approach the region on Friday with temperatures continuing to
warm up across the area. The upper trough moves over the region next
Saturday resulting in a cold front moving into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 44 48 25 / 0 0 10 0
Carlsbad 64 36 48 21 / 0 0 0 0
Dryden 70 44 63 30 / 0 0 0 0
Fort Stockton 71 44 53 27 / 0 0 0 0
Guadalupe Pass 58 33 44 27 / 0 0 0 0
Hobbs 58 34 45 22 / 0 0 0 0
Marfa 65 33 50 16 / 0 0 0 0
Midland Intl Airport 61 43 48 25 / 0 0 0 0
Odessa 62 41 48 24 / 0 0 0 0
Wink 65 38 50 22 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 9 AM to 2 PM MST Sunday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning until 3 PM MST Sunday for Guadalupe Mountains
of Eddy County.
TX...Wind Advisory from 10 AM to 3 PM CST Sunday for Andrews-Crane-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Ector-Gaines-Glasscock-Loving-Midland-Pecos-Reagan-
Reeves County Plains-Upton-Ward-Winkler.
High Wind Warning until 3 PM MST Sunday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
49/84Hazardous weather outlook, Dec 12, 1:59 PM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CST Sat Dec 12 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CST Sat Dec 12 2020 /1259 PM MST Sat Dec 12 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect tonight for the Guadalupe and
Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A High Wind Warning remains in effect Sunday for the Guadalupe and
Delaware Mountains. A Wind Advisory is in effect Sunday for the
Southeast New Mexico plains, most of West Texas including much of the
Permian Basin, Trans Pecos, and Davis Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 12, 11:00 PM CST to December 13, 5:00 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 13, 2:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Oregon, December 12, 20201 death · 2 injured · 1 event
- Winter Storm in Michigan, December 12, 2020$150,000 · 2 events
- Winter Storm and Winter Weather in Kansas, December 12 to 13, 202023 events
- Winter Storm in Michigan, December 12, 202016 events
- Dense Fog in Maryland, December 12, 202011 events
- Heavy Snow in Colorado, December 12 to 13, 20209 events
- High Wind in California, December 12, 202081 kt wind · 8 events
- Winter Storm and Heavy Snow in New Mexico, December 12 to 13, 20205 events
- Heavy Snow in Oklahoma, December 12 to 13, 20203 events
- Dense Fog in Virginia, December 12, 20202 events
- Dense Fog in Arizona, December 12, 20202 events
- Winter Weather in Utah, December 12, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935683, 935684.